A 66-year-old participant was newly enrolled to PACE and CareKinesis services with diagnoses including COPD, GERD, hypertension, and hypomagnesemia. Upon admission, the participant was already taking magnesium oxide 400mg QID – however, her magnesium level was critically low at 0.6. Her calcium was 7.7 and her potassium was normal.
She denied any diarrhea/vomiting due to the high MagOx dose, and showed no signs of tremors or cardiac symptoms. The PACE physician asked the CK clinical pharmacist to recommend a more potent/absorbable form of Magnesium.
The participant’s medication profile was reviewed by the clinical pharmacist for possible causes of the magnesium depletion. The participant’s diet was fine and she had no diarrhea/vomiting causing electrolyte loss.
The CK clinical pharmacist recommended that the physician assess how long the participant had been taking pantoprazole, because long term use of PPIs can cause reversible PPI-induced hypomagnesemia. The physician reported that the participant was on two PPIs before joining the program, to control her GERD.
The clinical pharmacist also recommended that the participant switch to Slo-Mag (magnesium chloride) because, although magnesium chloride has a lower concentration of magnesium, it has a higher bioavailability than MagOx.
Pantoprazole was eventually discontinued and the participant was started on famotidine, an H2-antagonist for continued acid suppression. MagOx was switched to Slo-Mag. The participant’s magnesium levels stabilized and were last measured to be 1.6, which showed that the hypomagnesemia was related to the long-term PPI use and was reversed upon discontinuation of therapy.